This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
Cold and flu season is officially here and it’s on track to be one of the worst in decades. Our family has been hit with the flu and cold already this year and it knocked us on our butts for a few weeks. It felt like as soon as one of us was well, another kid or parent was down for the count with another strain. Dealing with all this illness means that our cabinets have been fully stocked with all things cold and flu: medication, soup, tea, cough drops and everything else you can imagine. Between lots of sleepless nights and the hazy fog that comes with illness, it can be easy to overlook medication safety. I’m sharing the most common medicine mistakes that parents make and timely tips to help your family stay safe this cold & flu season!
Most Common Medicine Mistakes That Parents Make:
Accidentally Doubling Up
Even the most careful person can unintentionally overmedicate if they don’t read labels carefully. Overmedicating is one of the most common mistakes when it comes to over-the-counter medicines that are used to treat upper respiratory cold and flu symptoms. One of the most common medications that people accidentally overuse is acetaminophen. Research shows that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season.
Acetaminophen is safe and effective when used as directed in treating fever and pain, but can have some major negative health effects when overused (such as liver damage). One of the most important things to do in order to avoid using too much acetaminophen is to double check your medicine labels to see which active ingredients are in them. Many multi-symptom cold and flu products contain multiple medications and one of the most common is acetaminophen as it’s great for treating the symptoms (like fever, pain, aches) of cold and flu. It’s so important to make sure that you don’t use two medications that contain acetaminophen at the same time in order to avoid overuse!
Write It Down
When in the haze of sickness and long nights up with kiddos, it can be easy to forget what medications were given and at what times. Creating a list with all the medications taken, the dose and why it was used (i.e. fever, cough, congestion) prevents confusion and accidentally doubling up or taking doses too soon.
Not Reading Labels
Reading labels thoroughly is so important to ensure the medicine is safe to use (depending on ages, health conditions, etc.), correct dosing and to be 100% positive about what active ingredients are in the medication. So many cold and flu medications have multiple types of medications in them and if you don’t read carefully, it can become easy to overlook and double up on a medication. Acetaminophen is one of the most common drug ingredients in the U.S., found in more than 600 different over-the-counter (OTC) and prescription medicines, including many cold and flu medicines. It’s safe and effective when used as directed, but there’s a limit to how much you can take in one day so be sure to read directions and labels carefully.
Not Dosing Correctly
When dosing medications for children, it’s important to take note of their weight. Many medications have dosing information that can be used to correlate with their age and/or weight. If your child is over or underweight, they may fall outside of the weight designated for their age. In these cases (your child’s weight is higher or lower than what’s designated in her corresponding age category on the label), it’s wise to consult your pediatrician before administering an OTC drug to determine correct dosing. For tons of great acetaminophen children dosing information, this infographic is loaded with fabulous information to help every parent treat their children safely.
When measuring medications, ditch the kitchen spoons. Kitchen spoons can vary in size and cause you to over or under-medicate. Your best bet for measuring medication? Dosing syringes! Dosing syringes are clearly labeled with millimeters for more accurate dosing. If using the dosage cups that come with medication, make sure that you are measuring on a level surface at eye level. Even going a little bit over the line, can add substantially more to a dose at the cup gets broader as it goes up. For the most accurate dose, stick to a syringe to measure! You can ask for them at the pharmacy or order online.
If you or your family members get sick this season, here is a summary to make sure you’re using medicines with acetaminophen safely:
- Always read and follow the label.
- Know if your medicines contain acetaminophen.
- Take only one medicine at a time that contains acetaminophen. Double check, don’t double up!
- Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
For more tips on medication safety when it comes to treating cold & flu, learn more here.
Has your family been hit with cold & flu this year?
I think we’ve all been there but hopefully we only make a mistake like this once.
Super helpful and practical reminders here. It can be hard to keep up when you’re in the thick of sickness, but this is great information to read and remember-especially writing down any time medicine is given. Great way to keep track!
This is such a great article. It’s so important to be careful in this area!
These are all such important reminders because you have to be very careful when administering medication to your children. If in doubt, talk to their pediatrician. Thanks for sharing!
I’m SO grateful to have my pharmacists help in dosing!